Arizona, 2018Flash Flood and Hail in Arizona, August 9, 2018
August 9, 2018 · NWS FGZ · 4 events in 3 counties and zones
Deep monsoon moisture brought severe thunderstorms to northern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep monsoon moisture brought severe thunderstorms to northern Arizona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 9, 2:39 PM MST, 26 minutes earlier.
Area forecast discussion, Aug 9, 2:39 PM MST, 26 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
239 PM MST Thu Aug 9 2018
.SYNOPSIS...Deep moisture will continue to persist over central
and southern Arizona, bringing afternoon and evening showers and
thunderstorms to much of the area. Areas along and southwest of
the Mogollon Rim will see the most activity through the weekend.
Some storms will produce heavy rainfall, hail, and strong winds.
&&
.DISCUSSION...Current surface analysis shows dewpoints in excess
of 50 as far north as the Grand Canyon, and extending along the
and south of the Mogollon Rim where deeper moisture resides.
Mesoscale analyses currently indicate CAPE in excess of 2000J/kg
over and south of the Mogollon Rim, and expect robust convection
to continue developing as we exceed our convective temperature.
Storms should build rapidly over the Mogollon Rim, and move to the
south and west during the late afternoon and evening with the
5-10kt steering flow. Steep lapse rates and deeply mixed boundary
layer indicated in the forecast soundings will promote strong
winds with our storms this afternoon and evening. Severe winds,
hail, and and heavy rain will be the primary threat with storms.
One complicating factor overnight will be the circulation (weak
shortwave) currenly near the Four Corners moving southward on the
backside of the ridge - this may serve to amplify convection over
eastern Arizona this evening and overnight.
In general, little change in the pattern will be observed through
the weekend, with ample moisture in place and weak flow aloft. A
trough moving across the Pacific NW will decrease the amplitude of
the ridge over the Great Basin, but keep us with light steering
flow from the north or northeast. This, and some drier air working
in from the east late on the weekend, should keep the greatest
storm threat along and south of the Mogollon Rim.
Typical monsoon season thunderstorm activity will continue next
week. There are some indications that drier air may continue to be
ingested into the area and suppress thunderstorm activity early
next week, but it's really too soon to say with confidence.
&&
.AVIATION...Expect scattered to numerous showers and
thunderstorms to continue along and south of a line from KGCN-
KFLG-KSOW-KSJN, moving to the south and west through Yavapai and
northern Gila counties this evening. These storms will produce
outflow winds between 30 to 40 knots, and MVFR visibilities in
heavy rain. Isolated thunderstorms expected over northeast AZ.
Thunderstorm activity will diminish late tonight, and redevelop
over the higher terrain after 18Z Friday. Aviation discussion not
updated for TAF amendments.
&&
.FIRE WEATHER...Deep moisture will remain in place along and
south of the Mogollon Rim and White Mountains. Expect scattered to
numerous showers and thunderstorms in these areas Friday and
Saturday, with scattered storms mainly over the higher terrain north
of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail,
and frequent lightning are the primary hazards.
Sunday through Tuesday...Expect scattered afternoon and evening
thunderstorms through the period, with the best chances for
storms continuing to be along the south of the Mogollon Rim and
White Mountains.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...BAK
AVIATION...BAK/RR
FIRE WEATHER...BAK/RR
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Local storm report, Aug 9, 11:03 AM MST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1103 AM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND GST HUMBUG CREEK 34.11N 112.30W
08/08/2018 M75 MPH YAVAPAI AZ MESONET
MESONET STATION QHBA3, HUMBUG CREEK.
&&
41Local storm report, Aug 9, 11:05 AM MST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1105 AM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST SUNSET POINT 34.19N 112.13W
08/08/2018 M56 MPH YAVAPAI AZ MESONET
MESONET STATION QSPA3, SUNSET POINT.
&&
41Local storm report, Aug 9, 11:06 AM MST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1106 AM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND GST GRAND CANYON AIRPORT 35.95N 112.15W
08/08/2018 M52 MPH COCONINO AZ ASOS
ASOS STATION GCN, GRAND CANYON AIRPORT.
&&
41Local storm report, Aug 9, 1:10 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 AM LIGHTNING COTTONWOOD 34.74N 112.02W
08/09/2018 YAVAPAI AZ BROADCAST MEDIA
HOUSE CAUGHT FIRE DUE TO LIGHTNING STRIKE.
NO INJURIES.
&&
41Special weather statement, Aug 9, 2:03 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
203 PM MST THU AUG 9 2018
AZZ015-092130-
Western Mogollon Rim-
203 PM MST THU AUG 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...
At 202 PM MST, Doppler radar was tracking a strong thunderstorm over
Walnut Canyon National Monument, or near Flagstaff, moving south at
10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cosnino, Mountainaire, Walnut Canyon National Monument, Upper Lake
Mary, Upper Lake Mary Boat Ramps, Walnut Canyon Visitors Center,
Pinegrove Campground, Lower Lake Mary, Canyon Vista Campground, Lake
View Campground and Ashurst Lake Campgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3524 11153 3523 11144 3501 11140 3506 11169
TIME...MOT...LOC 2102Z 010DEG 11KT 3518 11150
RR
Local storm report, Aug 9, 2:36 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU AUG 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 S COSNINO 35.15N 111.48W
08/09/2018 E0.50 INCH COCONINO AZ PARK/FOREST SRVC
REPORT OF DIME-SIZED HAIL.
&&
DBEvent by event
2 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail, Coconino
- When
- August 9, 3:05 PM MST to 3:40 PM MST
- Where
- Coconino County, 1.29 mi WSW of Doney Park to 1.54 mi NW of Parks
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 35.163, -111.522
A thunderstorm produced 1 to 2 inch diameter hail between Flagstaff, Camp Navajo/Bellemont, and Parks. The hail last about 10 minutes at any give location. Significant ponding of water on roads was also reported in Parks.
Hail, Yavapai
- When
- August 9, 4:10 PM MST to 4:30 PM MST
- Where
- Yavapai County, 4.13 mi SSW of Pineveta to 6.25 mi NW of Perkinsville
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.200, -112.660
A thunderstorm produced golf ball sized (1 3/4 inch diameter) hail between 10 miles west of Ash Fork to near Perkinsville road and Drake Road. Wind gusts to 39 MPH and 0.45 inches of rain were also reported with this storm. The event lasted up to 20 minutes as it moved through the area.
Flash Flood, Yavapai
- When
- August 9, 7:00 PM MST to 9:00 PM MST
- Where
- Yavapai County, 3.27 mi NW of Ashfork Arpt to 5.42 mi NW of Pineveta
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.262, -112.523
Heavy rain caused 6 to 8 inches of water to flow across normally dry ranch land 7 miles southwest of Ash Fork. Eightmile Creek was overflowing the its banks south of Interstate-40.
Thunderstorm Wind, Navajo
- When
- August 9, 7:20 PM MST to 7:30 PM MST
- Where
- Navajo County, 0.9 mi NE of Pinetop to 15.63 mi ENE of East Fork
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.130, -109.940
An eight inch diameter fruit tree was snapped in half because of a thunderstorm gust front.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Texas, August 9 to 11, 2018$400,000 · 50 kt wind · 4 events
- Flash Flooding and Dust Storm in Arizona, August 9 to 11, 20182 injured · $132,000 · 54 kt wind · 9 events
- Tornado and Flash Flood in New Mexico, August 9, 2018$300,000 · EF0 · 7 events
- Dust Storm and Hail in Nevada, August 9 to 11, 2018$170,000 · 1 in hail · 8 events
- Flooding and Damaging Winds in Massachusetts, August 9, 2018$58,000 · 50 kt wind · 10 events
- Damaging Winds and Heavy Rain in Arizona, August 9, 2018$48,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, August 9, 20181 injured · $3,000 · 55 kt wind · 30 events
- Tornado and Hail in Wisconsin, August 9, 2018$51,000 · EF0 · 3 events
- Damaging Wind in Arizona, August 9, 2018$30,000 · 61 kt wind · 1 event
- Damaging Winds in New York, August 9, 2018$19,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Arizona, August 9 to 10, 2018$15,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 9, 201850 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781903, 781917, 781922, 781927.